Valproate-Associated Dysmyelopoiesis in Elderly Patients

Chi-chiu So, MRCPath, Kit-fai Wong, MD

Disclosures

Am J Clin Pathol. 2002;118(2) 

In This Article

Abstract and Introduction

Sodium valproate is widely prescribed for patients with epilepsy and psychiatric disorders. Hematologic toxic effects have been largely described in pediatric patients, and dysmyelopoiesis is reported rarely. We describe 2 elderly patients with valproate-associated dysmyelopoiesis and postulate that this particular side effect may be much more common than currently recognized. A correct diagnosis is important for acute patient management and for prognostication.

Sodium valproate is effective in controlling all forms of epilepsy. It is a drug of choice in primary generalized epilepsy and in generalized absence and myoclonic seizures. The drug has been used widely in the pediatric age group. Side effects are related mainly to liver toxicity. Hematologic manifestations are less frequently reported, with most cases being described in children or adolescents.[1] We describe 2 elderly patients with dysmyelopoiesis associated with valproate therapy.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....